Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 30, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 31, 2001, 11:05 PM EDT for Nelson County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2001, 11:05 PM EDT (03:05 UTC)
- Expired
- May 31, 2001, 11:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Nelson County, KY
The radar
The Louisville radar (KLVX), 46 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 9:15 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 010306 SVRSDF KYC179-010330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1105 PM EDT THU MAY 31 2001 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN NELSON COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 1130 PM EDT * AT 1102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOWARDSTOWN...OR ABOUT 47 MILES SOUTH OF LOUISVILLE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW HOPE...NEW HAVEN AROUND 1115 PM EDT BALLTOWN...BARDSTOWN...NAZARETH AROUND 1130 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS. IF YOU ARE IN THIS STORM'S PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:15 PM EDT, 7 hours 50 minutes earlier.
Area forecast discussion, May 31, 3:15 PM EDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 315 PM EDT THU MAY 31 2001 MAIN FORECAST PROBLEMS THIS AFTN INCLUDE POPS THROUGH THE FORECAST AND TEMPS IN THE SHORT TERM. AT 18Z CDFNT WAS EAST OF THE FORECAST AREA (FA). CLOUDS WERE VERY SLOWLY ERODING FROM THE WEST. TEMPERATURES WERE WILL BELOW FORECAST AND IN THE UPPER 50S TO AROUND 60. MODELS IN FAIR AGREEMENT AGAIN. AVN IS TOO QUICK IN BRINGING IN PRECIP ON SUNDAY. OTHERWISE A BLEND LOOKS OK. CLOUDS WILL SLOWLY CLEAR FROM W TO E THIS EVENING BEFORE RETURNING FROM THE W LATE TONIGHT. TEMPS CURRENTLY RUNNING NEAR FORECAST LOWS ACROSS WRN FA. SUN SHOULD WARM TEMPS A FEW DEGREES LATE THIS AFTN. JET MOVES IN TONIGHT ALONG WITH DECENT S/W. BELIEVE DYNAMICS WILL BE STRONG ENOUGH TO WARRANT LIKELY POPS IN THE NRN FA...THOUGH IT WILL OCCUR LATE TONIGHT TOWARD SUNRISE. WILL KEEP CHC POPS ELSEWHERE WITH TOWARD SUNRISE WORDING. WILL STILL GO NEAR GUIDANCE LOWS. WILL KEEP LIKELY WORDING ACROSS SRN IN AND SDF AREA FOR SAT MORNING SINCE EVENT WILL OCCUR AROUND 12Z. MODELS SHOW THE SYSTEM WEAKENING AS IT MOVES EAST...SO WILL DROP POPS INTO HIGH CHANCE CAT REMAINDER OF FA. WILL WORD AS SCATTERED. MOST OF THE ORIGINAL AREA OF RAIN WILL EXIT ERN FA IN THE MORNING. HOWEVER SOME INSTABILITY LINGERS ACROSS ERN FA SO A POP-UP T/SHRA STILL POSSIBLE THERE. WILL WORD AS MAINLY MORNING. SAT NITE AND SUNDAY WILL REMAIN DRY. WILL GO WITH INCREASING CLOUDS SOUTH ON SUN. TEMPS WILL BE CLOSER TO FWC THAN MAV. .SDF...NONE. CS
In the hours before
Local storm report, May 31, 10:01 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1001 PM EDT THU MAY 31 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0836 PM ADAIRVILLE KY TORNADO
05/31/01 LOGAN ROOFS WERE BLOWN OFF
HOUSES. TREES WERE
DOWNED. REPORTED BY
EMERGENCY MANAGEMENT.
0920 PM BOWLING GREEN KY WIND DAMAGE
05/31/01 WARREN A FEW TREES WERE BLOWN
DOWN. . REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 31, 10:52 PM EDT, 13 minutes before
KYZ023>029-038>041-045>049-053>057-061>067-070>078-081-082-010330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1052 PM EDT THU MAY 31 2001 ...TORNADO WATCH NUMBER 342 CONTINUES FOR MOST OF WATCH AREA... TORNADO WATCH NUMBER 342 HAS BEEN CLEARED TO THE WEST OF HARDINSBURG...MORGANTOWN...BOWLING GREEN...GLASGOW AND SCOTTSVILLE. HOWEVER THE WATCH REMAINS IN EFFECT TO THE EAST OF THIS LINE... INCLUDING THE CITIES OF ELIZABETHTOWN...BROWNSVILLE...MUNFORDVILLE AND TOMPKINSVILLE. STRONG THUNDERSTORMS WILL CONTINUE MOVING THROUGH THE WATCH AREA. STORMS WILL PRODUCE STRONG GUSTY WINDS AND SOME MAY BECOME SEVERE. IF THE WEATHER BECOMES THREATENING SEEK SAFE SHELTER INDOORS. REPORT ANY SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. SCHOLZ
Local storm report, May 31, 10:56 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1056 PM EDT THU MAY 31 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1022 PM MUNFORDVILLE KY WIND DAMAGE
05/31/01 HART TREES AND POWER LINES
WERE DOWNED OVER THE
SOUTHERN HALF OF THE
COUNTY, FROM
MUNFORDVILLE SOUTHWARD.
POWER WAS OUT IN
MUNFORDVILLE AND HORSE
CAVE. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:46 PM EDT | Tornado Warning | LMK | Logan, Simpson, Warren | 44 min |
| May 31, 9:04 PM EDT | Tornado Warning | LMK | Allen | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.